GPs urge unwell Redbridge residents to take a break from certain medicines to prevent kidney damage
- Credit: Archant
Poorly Redbridge residents should to take a break from diabetes medicine, among other drugs, to avoid damaging their kidneys, GPs have urged.
Common medicines, including tablets for high blood pressure, can cause side effects such as kidney injury if taken when suffering vomiting, fever and diarrhoea. Redbridge CCG - the body responsible deciding which health services to fund in the borough - are advising residents of the “sick day rules” they should follow to reduce their risk of suffering side effects.
Dr Maurice Sanomi is a GP and clinical lead for Redbridge CCG.
He said: “Many people are prescribed medication to help them manage long term health conditions, such as diabetes and high blood pressure, but some medicines can react badly if you become ill with vomiting, diarrhoea or a fever.
“In some cases, continuing to take your medication when you have any of these symptoms can cause your kidneys to suddenly stop working properly, a condition known as acute kidney injury.”
You may also want to watch:
The kidneys are vital in removing toxins from blood by turning them into urine.
If they stop working properly, residents may require kidney dialysis or even a transplant.
- 1 Man charged with murder after elderly woman found dead in bathtub in Clayhall home
- 2 Barkingside axe attack: Man arrested on suspicion of attempted murder, police appeal for witnesses
- 3 Two men arrested in Chigwell on suspicion of kidnap
- 4 Man arrested on suspicion of murder after elderly woman dies in Clayhall
- 5 Attempted murder arrest after woman seriously injured in Barkingside
- 6 Redbridge pubs gear up for outdoor opening
- 7 Plans submitted for more than 500 homes on former Goodmayes Homebase site
- 8 Jailed: Seven Kings man gets 14 years for hammer attack
- 9 Man in hospital after being slashed multiple times in Wanstead
- 10 Former Redbridge Council staffer charged with child sexual exploitation crimes in Australia
Dr Sanomi added: “The effects of this range from pain and discomfort to long term damage – known as chronic kidney disease.
“If you are taking one of the affected medicines and you experience vomiting, diarrhoea or a fever, you should stop taking it straight away, and just start it again as normal when you feel better.”
Pharmacists across the borough are putting stickers on affected medicines, and GPs will be talking to their patients and giving out information cards.
The affected medicines all fall into the following groups:
- Anti-inflammatory tablets that are not steroid based, including Nurofen (ibuprofen)
- Blood pressure lowering drugs (sometimes called ACE inhibitors or ARBs)
- Diuretics (normally known as “water tablets”)
- Diabetes drugs, including Metformin and Sulfonylurea
- Trimethoprim (antibiotic used to treat bacterial infections).
Only the medicines named should be stopped on a sick day, and it is important to always start taking them again when your symptoms have cleared up.
For more information http://www.redbridgeccg.nhs.uk/downloads/BHR-CCGs/News-and-pub/News/Acute%20kidney%20injury%20FAQ.pdf